Alert archive / Oregon / Gale Warnings in 2016
Gale Warning 68, NWS Medford, OR
NWS Medford, OR issued this gale warning at Dec 22, 2016, 11:00 PM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2016, 11:00 PM PST (07:00 UTC)
- Expired
- Dec 23, 2016, 7:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
206 WHUS76 KMFR 230700 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1100 PM PST THU DEC 22 2016 ...GALE WITHIN 20 NAUTICAL MILES OF THE COAST TONIGHT... .A STRENGTHENING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL RESULT IN A PERIOD OF GALES TONIGHT INTO EARLY FRIDAY MORNING WITHIN 20 NAUTICAL MILES OF THE COAST. PZZ350-356-370-376-232000- /O.UPG.KMFR.SW.Y.0132.000000T0000Z-161223T0900Z/ /O.NEW.KMFR.GL.W.0068.161223T0700Z-161223T1200Z/ /O.EXT.KMFR.SC.Y.0132.161223T0700Z-161224T0600Z/ /O.CON.KMFR.SW.Y.0133.161224T0600Z-161225T1200Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 1100 PM PST THU DEC 22 2016 ...GALE WARNING IN EFFECT UNTIL 4 AM PST FRIDAY... ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM 10 PM FRIDAY TO 4 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 4 AM PST FRIDAY. THE SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS NO LONGER IN EFFECT. * WINDS...SOUTHERLY AND INCREASING TO 20 TO 30 KT WITH GUSTS 30 TO 45 KNOTS THROUGH 4 AM PST WITHIN 20 NAUTICAL MILES OF THE COAST. WINDS WILL BECOME NORTHWEST 15 TO 25 KT EARLY FRIDAY. * SEAS...SOUTH WIND WAVES AND NORTHWEST SWELL WILL RESULT IN 11 TO 13 FEET TONIGHT, THEN NORTHWEST WIND-DRIVEN 11 TO 13 FEET ON FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. * AREAS AFFECTED...ALL AREAS WILL SEE SMALL CRAFT CONDITIONS FOR SEAS AND WINDS. GALES ARE EXPECTED WITHIN 20 NAUTICAL MILES OF THE COAST FROM POINT SAINT GEORGE TO COOS BAY. THE STRONGEST WINDS WINDS WILL OCCUR AHEAD OF THE COLD FRONT WITHIN 10 NM OF SHORE AND SOUTH OF CAPE BLANCO. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ALONG WITH VERY STEEP AND HAZARDOUS SEAS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ BTL HTTP://WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
936 WHUS76 KMFR 231044 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 244 AM PST FRI DEC 23 2016 ...GALES WITHIN 20 NAUTICAL MILES OF THE COAST EARLY THIS MORNING... .LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL BRING GALES EARLY THIS MORNING WITHIN 20 NAUTICAL MILES OF THE COAST. NORTHWEST WINDS AND STEEP SEAS HAZARDOUS TO SMALL CRAFT WILL PERSIST BEHIND THE FRONT THE REST OF TODAY THROUGH SATURDAY NIGHT. PZZ350-356-370-376-232345- /O.EXT.KMFR.GL.W.0068.000000T0000Z-161223T1500Z/ /O.CON.KMFR.SC.Y.0132.000000T0000Z-161224T0600Z/ /O.CON.KMFR.SW.Y.0133.161224T0600Z-161225T1200Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 244 AM PST FRI DEC 23 2016 ...GALE WARNING NOW IN EFFECT UNTIL 7 AM PST THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM THIS EVENING... ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST SUNDAY... * WINDS...SOUTH 25 TO 35 KT WITH GUSTS TO 45 KNOTS WITHIN 20 NAUTICAL MILES OF THE COAST EARLY THIS MORNING...BECOMING NORTHWEST 15 TO 25 KT LATER THIS MORNING. NORTHWEST 15 TO 25 KT BEYOND 20 NM FROM THE COAST. * SEAS...VERY STEEP SOUTH WIND WAVES AND NORTHWEST SWELL RESULTING IN SEAS UP TO 16 FEET WITHIN 20 NM OF THE COAST THROUGH EARLY THIS MORNING...THEN NORTHWEST WIND WAVE AND SWELL OF 11 TO 13 FEET THE REST OF TODAY THROUGH SATURDAY NIGHT. * AREAS AFFECTED...ALL AREAS WILL SEE SMALL CRAFT CONDITIONS FOR SEAS AND WINDS. GALES ARE EXPECTED WITHIN 20 NAUTICAL MILES OF THE COAST FROM POINT SAINT GEORGE TO COOS BAY THROUGH EARLY THIS MORNING. THE STRONGEST WINDS WINDS WILL OCCUR AHEAD OF THE COLD FRONT WITHIN 10 NM OF SHORE AND SOUTH OF CAPE BLANCO. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ALONG WITH VERY STEEP AND HAZARDOUS SEAS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ MAS HTTP://WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Dec 22, 9:57 PM PST, 1 hour 3 minutes earlier.
Area forecast discussion, Dec 22, 9:57 PM PST, 1 hour 3 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Medford OR
957 PM PST Thu Dec 22 2016
Corrected wording in discussion for tonight's snow potential...
.UPDATE...
Updates this evening have been to lower temperatures for tonight
and to adjust snow levels and weather wording for late Friday
morning through early Saturday morning.
&&
.DISCUSSION...
It appears that incoming rainfall could briefly start as snow at
to very near valley floors in Western Siskiyou and Josephine
Counties tonight. If this does occur, it also appears that a
change over to rain will occur below 3500 foot elevations within 1
to 3 hours of precipitation starting, and before sunrise Friday
morning. Accumulations would be less than an inch, mostly melting
as it falls.
Moderate to heavy snow is still expected above about 3500 feet on
Friday. Later Friday afternoon through Friday night we have
concerns that snow levels will fall quite a bit, probably to near
2000 feet across Jackson and Josephine Counties in the 4-7 PM PST
time frame, and then to near 1000 feet overnight Friday night into
Saturday morning. It is possible that 1-2 inches of snow could
fall between 2500 and 3500 feet in Jackson and Josephine Counties,
with an inch or less expected below those elevations. The night
shift will be determining if an advisory might be needed for this
snow, valid for Friday evening/night. All in all, it's the usual
race between the arrival of cold enough air for lower level
snowfall and the back edge of the precipitation. Where they run
neck and neck, snow will reach lower elevations. Given the
expected northwest flow during that time frame, the Sexton
Summit/Canyon Creek Pass areas and the Ashland-Greensprings areas
appear to be of most concern.
That said, please be very aware of the forecast for the mountain
passes, East Side, Northern California, and the mountains
tomorrow, as we're expecting winter storm warning conditions in
many of those areas. Travel will be very difficult in those areas,
at times. BTL
&&
.AVIATION...23/00Z TAF CYCLE... VFR conditions will prevail ahead of
an approaching cold front for the remainder of the evening. Almost
all of the guidance is suggesting fog and low level stratus in the
valleys tonight creating IFR conditions. The lower levels of the
atmosphere is not as moist and stable as one would expect for fog,
but enough moisture from rain fall and a persistent forecast would
allow for fog to form tonight. Other than the west side valleys,
MVFR conditions are expected along the coast before and after cold
front passage.
Snow is expected on the east side so lower visibilities are expected
throughout the duration of the TAF period. Also of note, the cold
front passage will drop the freezing level from about 6000 feet
Thursday night to about 2000 feet Friday night. -Smith
&&
.MARINE...Updated 830 PM PST Thursday, 22 December 2016...
We're expecting some stronger winds ahead of a pretty well formed
cold front as it moves through tonight through Friday morning.
Wind gusts could briefly reach gale force (for 1-3 hours) mainly
near Cape Blanco within the 1 am to 7 am PST time period, but
model guidance differs on timing and the duration is short enough
that it does not warrant a Gale Warning.
After the front passes, we are pretty confident with small craft
conditions in the waters into Friday. Look for steep seas to
continue into Saturday night. High pressure is expected to settle
in for a brief time before steep to very steep swell arrives
Tuesday night into Wednesday morning. BTL/Smith
&&
.PREV DISCUSSION... /Issued 439 PM PST Thu Dec 22 2016/
SHORT TERM...Tonight through Sunday Night...Mid to high level
clouds have already started to stream in ahead of a frontal system
due into our area later this evening and tomorrow. Models are
still in relatively good agreement regarding this next system,
depicting the threat of moderate to heavy snowfall Friday morning
and into the afternoon. There have been some slight changes to the
overall precipitation amounts, but this has only reduced the
expected total snowfall by an inch or so from yesterday.
Snow levels are expected to remain around 3500 feet as the main
belt of precipitation pushes across the region, and significant
snowfall is likely over higher terrain, including all of the
Cascade passes and Sikiyou Summit, as well as in and around Mount
Shasta City. As this is the Friday before Christmas, and impacts
from snow will likely be enhanced by increased holiday traffic,
have continued the Winter Storm Warnings for the Oregon Cascades
and Siskiyous, and Siskiyou county and a winter weather advisory
covers the lighter, but still somewhat impactful, snowfall across
Klamath, Lake, and Modoc counties. For more details, see the
Winter Weather Message PDXWSWMFR.
Winds will also be a concern in the Shasta valley, high end
advisory level gusts likely tomorrow morning. Have therefore
issued a wind advisory for the corridor from Weed to Grenada.
Winds should die off quickly in the afternoon as pressure
gradients weaken.
Immediately following the front, snow levels will drop
considerably, in some cases down to around 800 feet. However, as
only showery precipitation is expected through Saturday, snow
amounts will be relatively light, with only one or two tenths of
an inch of snow possible in the Rogue, Illinois, and Applegate
valleys, and a mix of snow and rain in much of the Umpqua valley
In the mountains and across the East Side, another inch or so is
possible Saturday.
Showers should taper and come to an end Saturday evening,
followed by another round of fog for the West side valleys
Saturday night into Sunday morning. High pressure will then keep
the area mostly clear and dry through Sunday night.
LONG TERM...Sunday night through Thursday night...The extended
portion of the forecast has trended drier under deep northwest flow.
Temperatures will generally be near to below normal through Tuesday.
Freezing fog is certainly possible Monday morning in most West Side
valleys, but the air mass remains somewhat dry with easterly flow,
dries significantly on Monday, so freezing fog potential has
decreased some.
A cold front reaches the forecast area from the northwest
on Tuesday and spreads mountain snow and valley rain mainly across
areas from the Cascades westward. Precipitation amounts with this
system should be generally light to moderate.
Operational models are in good agreement on upper ridging and dry
conditions late next week, mainly Wednesday and Thursday. This could
signal a period of valley fog, cold temperatures, and sunny
conditions in the mountains. -NSK/Schaaf
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 1 AM to 10 PM PST Friday for
ORZ029>031.
Winter Storm Warning until 4 PM PST Friday for ORZ027-028.
CA...Winter Weather Advisory from 1 AM to 10 PM PST Friday for
CAZ084-085.
Winter Storm Warning until 4 PM PST Friday ABOVE 3000 FEET for
for CAZ080-081.
Winter Storm Warning until 4 PM PST Friday for CAZ082.
Wind Advisory from 1 AM to 1 PM PST Friday for CAZ081.
Winter Storm Warning until 4 PM PST Friday for CAZ083.
Pacific Coastal Waters...
- Small Craft Advisory from 1 AM to 10 PM PST Friday for
PZZ350-356-370-376.
- Small Craft Advisory for hazardous seas until 1 AM PST Friday
for PZZ350-356-370-376.
BTL/BPN/BMSNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.